Monday 10 December 2018

Man died after rare medical reaction to cholesterol drug

Ralph Riegel

THE world's top selling anti-cholesterol drug reacted with a powerful antibiotic to create a horrific muscle-eating condition which killed a middle-aged father.

The Irish Medicines Board (IMB) are now looking into the death of John Devereux (58) -- and three similar Irish cases

Yesterday, a Cork coroner issued a recommendation that doctors review the use of such cholesterol control drugs while patients are acutely ill and being treated with other strong medications.

Pfizer, the manufacturer of Lipitor, as well as the producers of other so-called "statin" treatments are now reviewing their literature's warnings about the risks of such drug cross-reactions.

Assistant State PathologistMargaret Bolster and doctors who treated Mr Devereux, a life-long diabetic from Greenrath, Tipperary town, told the inquest it was likely he developed the muscle-disintegrating condition, Rhabdomyalisis (RDM) after a reaction between the Lipitor he was taking and a dose of the strong antibiotic Fusidic Acid.

Cocktails

Lipitor is the world's top selling drug for lowering cholesterol and one of the leading five selling medications, with sales in 2006 of almost $12bn (€7.5bn).

Fusidic Acid -- known as a "true" antibiotic -- was developed in Denmark almost 40 years ago and specifically works by preventing bacterial replication.

It is now primarily used in drug "cocktails" to target anti-biotic resistant bacteria strains.

The two doctors who treated Mr Devereux -- South Tipperary General Hospital (STGH) diabetes specialist Sam Kingston and Cork University Hospital (CUH) kidney specialist Michael Clarkson -- both said they were unaware of a risk of the two drugs reacting together. Dr Bolster, said she had never encountered such an incident before.

The other Irish cases being investigated were only discovered after the IMB was notified of Mr Devereux's death. Other cases of a muscle-disintegrating condition being triggered by reaction to a "statin" medication may have gone unreported.

Three foreign cases where Lipitor or generic cholesterol control drugs have reacted with the antibiotic Fusidic Acid have been reported in international medical journals.

Rare

Myra Cullinane,the Cork Coroner, said yesterday she did not want to cause the public and patients "unnecessary concern" over such a widely used drug as Lipitor and stressed such medical reactions were extremely rare.

The coroner's jury recorded a verdict of death by misadventure and recommended the drug information about both Lipitor and Fusidic Acid be reviewed by the manufacturers involved.

The jury also recommended doctors review the use of anti-cholesterol treatments with chronically ill patients who are taking other strong medications.

The IMB is now liaising with the doctors who treated Mr Devereux to produce expert medical reports on the case.

Pfizer said last night RDM was an exceptionally rare side effect -- occurring in fewer that one in 10,000 Lipitor patients --and could occur with all "statin" type drugs.

A spokesman added: "Lipitor has helped over 18 million people lower their cholesterol levels, a major risk factor for heart disease. Warning signs of Rhabdomyalisis and recommendations for action are also clearly labelled."

Editor's Choice

Also in Irish News